Illinois, 2015

Dense Fog in Illinois, August 23, 2015

August 23, 2015 · NWS PAH · 8 events in 8 counties and zones

Dense fog reduced visibility to one-quarter mile or less across southeast Illinois, mainly along and east of a line from Fairfield to Harrisburg. The fog formed over ground that was moistened from rain the previous evening.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dense fog reduced visibility to one-quarter mile or less across southeast Illinois, mainly along and east of a line from Fairfield to Harrisburg. The fog formed over ground that was moistened from rain the previous evening. A light south wind flow of humid air contributed to the fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 23, 1:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 23, 1:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
253 AM CDT SUN AUG 23 2015

.SHORT TERM...(Today through Tuesday night)
Issued at 253 AM CDT SUN AUG 23 2015

Front will move through today, with associated convective chances.
However, the models are not generating much qpf overall, only
showing modest surface convergence, and marginal h8/h5 + UVVs.
Therefore coverage will likely be limited. The cold front will
clear the area tonight, followed by high pressure for Monday
through Tuesday night, as a h5 vortex sets up near the Great
Lakes, with h5 high center over the four corners region. The high
will result in return lower humidity and slightly below normal
temperatures.

.LONG TERM...(Wednesday through Saturday)
Issued at 253 AM CDT SUN AUG 23 2015

High pressure sliding east from the upper Mississippi valley into
the northeast U.S. will keep conditions dry and pleasant across the
PAH forecast area Wednesday into Friday.  North to northeast flow
through the period will keep temperatures below normal with highs in
the upper 70s to lower 80s, and lows in the middle 50s to around 60
degrees, with readings a degree or two higher each day.

For next weekend, ECMWF is getting a little more progressive with a
surface low developing in the Central Plains pushing precip into the
area on Saturday.  The previous run kept it west of our region, and
the latest GFS keeps us dry, so for now kept the forecast precip
free. The very gradual warming trend will continue.

&&

.AVIATION...
Issued at 1156 PM CDT SAT AUG 22 2015

Areas of stratus and fog appear likely to form late tonight,
especially where rain moistened the ground in the past 12 hours.
Some patchy ifr cigs have already formed at kcgi before midnight.
Both kcgi/kpah will likely experience ifr cigs and/or vsbys late
tonight and especially around sunrise. Lower dew points and lack of
recent rain at kevv/kowb suggest only mvfr vsbys there.

Widespread cumulus cloudiness will develop Sunday morning and last
through the day. Cigs will start out mvfr in the morning and then
gradually increase during the day. Winds will shift into the west to
northwest in the afternoon as a cold front passes. Clearing appears
likely after sunset as stabilization takes place.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...CN
LONG TERM....RST
Hazardous weather outlook, Aug 23, 2:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
312 AM CDT SUN AUG 23 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
312 AM CDT SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. CONFIDENCE IN COVERAGE
IS LOW AS SOME OF THE DATA SUGGESTS LITTLE IF ANY ACTIVITY. HOWEVER,
IF STORMS CAN GET GOING ALONG A FRONT THAT WILL MOVE ACROSS THE
REGION...A FEW COULD BE STRONG AND EVEN BRIEFLY SEVERE. STRONG
WIND GUSTS AND BRIEF HEAVY RAIN WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 23, 2:33 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CDT SUN AUG 23 2015

ILZ076>078-082-083-085>087-089>091-KYZ007-010-231100-
WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-WILLIAMSON-SALINE-GALLATIN-
JOHNSON-POPE-HARDIN-LIVINGSTON-CRITTENDEN-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
MCLEANSBORO...CARMI...HERRIN...HARRISBURG...SHAWNEETOWN...
VIENNA...GOLCONDA...ELIZABETHTOWN...SMITHLAND...MARION
333 AM CDT SUN AUG 23 2015

PATCHY DENSE FOG WILL BE POSSIBLE THROUGH DAYBREAK ACROSS PORTIONS
OF SOUTHERN ILLINOIS AND WEST KENTUCKY. DRIVERS SHOULD BE ALERT
FOR SUDDEN CHANGES IN VISIBILITY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Wabash

When
August 23, 3:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
August 23, 3:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
August 23, 3:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
August 23, 3:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
August 23, 3:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
August 23, 3:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
August 23, 3:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
August 23, 3:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593599, 593600, 593601, 593602, 593603, 593604, 593605, 593606.